Texas, 2014Flash Flood in Texas, July 3, 2014
July 3, 2014 · NWS HGX · 1 event in 1 county or zone
Atmospheric conditions, with the collision of outflow boundaries originating from previous storms, created an environment conducive to the formation of slow-moving clusters of thunderstorms. Heavy rainfall from this activity caused street flooding on the west side of Houston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Atmospheric conditions, with the collision of outflow boundaries originating from previous storms, created an environment conducive to the formation of slow-moving clusters of thunderstorms. Heavy rainfall from this activity caused street flooding on the west side of Houston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 3, 2:53 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 3, 2:53 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT THU JUL 3 2014
.DISCUSSION...
LATEST RADAR COMPOSITE SHOWING THUNDERSTORMS AS EXPECTED MAINLY
OVER NORTHEAST HALF OF FORECAST AREA. STORMS CONTINUALLY ARE
PRODUCING OUTFLOWS WHICH ARE GENERATING NEW STORMS...LEADING TO
THE RING APPEARANCE ON RADAR. EXPECT THIS ACTIVITY TO CONTINUE TO
SAG SOUTHEASTWARD AND IMPACT THE GREATER HOUSTON AREA OVER THE
NEXT FEW HOURS. AIR MASS SOMEWHAT MORE STABLE OVER FAR SW COUNTIES
SO WOULD EXPECT THINGS TO DIMIMISH AS THE BOUNDARY GETS
THERE...AND WITH THE LOSS OF DAYTIME HEATING. LIGHTNING AND HEAVY
DOWNPOURS ARE THE MAIN THREATS...ALTHOUGH GUSTS TO NEAR 40 MPH
WERE REPORTED WITH SOME OF THE OUTFLOWS. ALSO HAVE HAD PEA SIZED
HAIL IN A FEW STORMS...AND SOME HAIL IS POSSIBLE WITH STRONGER
CELLS ALTHOUGH SHOULD BE MAINLY SMALL WITH THESE PULSE STORMS.
CANT RULE OUT A SEVERE REPORT OR TWO.
THE FOURTH OF JULY LOOKS TO BE SIMILAR TO TODAY...WITH SIMILAR AIR
MASS AND SET UP...AND SHOWERS AND THUNDERSTORMS LIKELY FORMING BY
EARLY AFTERNOON. WHERE THEY FORM WILL BE HARD TO TELL...BUT TODAYS
CONVECTION WILL LIKELY LAY DOWN BOUNDARIES THAT COULD LINGER INTO
TOMORROW...AND WIND SHIFT BOUNDARY TO NORTHEAST...AND SEA BREEZE ALONG
COAST ALL GOOD CANDIDATES. THIS ACTIVITY COULD IMPACT ACTIVITIES
AND ALL NEED TO BE AWARE OF THE LIGHTNING THREAT AND READY TO TAKE
SHELTER INDOORS OR IN A VEHICLE SHOULD SITUATION WARRANT. AFTER
SUNSET WHEN FIREWORKS DISPLAYS MAY BE PLANNED...HARD TO SAY HOW
MUCH THUDNERSTORM ACTIVITY WILL REMAIN...BUT STORMS WILL ONCE
AGAIN TEND TO DECREASE IN COVERAGE AFTER SUNSET.
GOING FOWARD SUNDAY AND BEYOND...BACK DOOR FRONT LIFTS NORTH BUT
ARE LEFT WITH A TYPICAL SUMMER PATTERN WITH HOT HUMID
CONDITIONS...AND DIURNAL ISOLATED TO SEVERE STORMS.
&&
.MARINE...
LIGHT WIND REGIME IN PLACE WITH THE SEABREEZE/LANDBREEZE A REPEAT
PLAYER THROUGH THE WEEKEND. SOUTHERLY FLOW GRADUALLY INCREASES TO
10 TO 15 KNOTS MONDAY AND MONDAY NIGHT. SHOWERS AND THUNDERSTORMS
CHANCES PEAK TOMORROW AS MOIST AXIS MOVES WEST THROUGH THE UPPER
TEXAS COASTAL WATERS AND THEN DROP OFF SATURDAY AND SUNDAY WITH A
MORE ISOLATED PATTERN RETURNING. 45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 92 73 94 73 / 50 50 20 20 10
HOUSTON (IAH) 75 91 73 93 73 / 50 50 20 20 10
GALVESTON (GLS) 79 88 79 89 78 / 40 40 20 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 6:22 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
722 AM CDT THU JUL 3 2014
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
722 AM CDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SLIGHT CHANCES FOR MID TO LATE AFTERNOON ISOLATED THUNDERSTORM DEVELOPMENT
THAT COULD PRODUCE VERY LOCALIZED HIGH RAINFALL LEADING TO SHORT LIVED
FLOODING...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS IN EXCESS
OF 35 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SUNDAY
THERE IS A HIGHER PROBABILITY FOR GREATER AREAL COVERAGE OF RAIN SHOWER
AND THUNDERSTORM ACTIVITY DURING THE HOLIDAY FRIDAY. THE MAIN THREATS
FOR THE STRONGEST FOURTH OF JULY THUNDERSTORMS WILL BE HIGH RAINFALL
RATES LEADING TO STREET FLOODING...FREQUENT LIGHTNING...AND GUSTY
DOWNBURST WINDS IN EXCESS OF 35 MPH. THE MAJORITY OF FIREWORKS DISPLAYS
WILL NOT BE AFFECTED BY ADVERSE WEATHER AS...BECAUSE THE STRONGEST
CONVECTION WILL BE FUELED BY AFTERNOON HEATING...MOST ACTIVITY WILL
WANE TO BELOW HAZARDOUS LEVELS AROUND SUNSET. PARTIES WITH OUTDOOR
ACTIVITY INTERESTS OVER INDEPENDENCE DAY SHOULD CLOSELY MONITOR
SUBSEQUENT FORECASTS AND OR ADVISORIES CONCERNING THE POTENTIAL
FOR HAZARDOUS HOLIDAY WEATHER.
REMEMBER THE LIGHTNING SAFETY RULES...WHEN THE THUNDER ROARS...GO
INDOORS!
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF AND WHEN DAILY THUNDERSTORM ACTIVITY
COMMENCES.
In the hours before
Special weather statement, Jul 3, 2:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT THU JUL 3 2014
TXZ195>198-032045-
GRIMES TX-BURLESON TX-BRAZOS TX-WASHINGTON TX-
325 PM CDT THU JUL 3 2014
...CORRECTION...
SPECIAL WEATHER STATEMENT
AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MILLICAN...OR 7 MILES NORTHWEST OF NAVASOTA...MOVING NORTHEAST AT 5
MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM AND
TORRENTIAL RAINFALL IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLLEGE STATION...NAVASOTA...MILLICAN...ANDERSON...
CARLOS AND WELLBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3032 9627 3056 9635 3071 9606 3040 9588
TIME...MOT...LOC 2020Z 243DEG 6KT 3048 9617
PK
Special weather statement, Jul 3, 2:40 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 PM CDT THU JUL 3 2014
TXZ195>200-212>214-032145-
GRIMES TX-HARRIS TX-BURLESON TX-LIBERTY TX-WALLER TX-CHAMBERS TX-
BRAZOS TX-WASHINGTON TX-MONTGOMERY TX-
340 PM CDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN BRAZOS...EASTERN HARRIS...SOUTHERN MONTGOMERY...NORTHERN
WALLER...SOUTHERN GRIMES...SOUTHWESTERN LIBERTY...SOUTHEASTERN
BURLESON AND NORTHWESTERN CHAMBERS COUNTIES UNTIL 445 PM CDT...
AT 337 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
COLLEGE STATION TO THE WOODLANDS TO 6 MILES EAST OF OLD RIVER-
WINFREE...AND MOVING SOUTHEAST AT 10 TO 20 MPH.
PEA SIZED HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THE STORMS SHOULD MOVE INTO THE NORTHERN PORTIONS OF HOUSTON AS WELL
AS NORTHEAST WASHINGTON AND NORTHERN WALLER COUNTIES BY 445 PM.
LOCATIONS IMPACTED INCLUDE... SOUTHEASTERN COLLEGE
STATION...BAYTOWN...HUMBLE...TOMBALL... SOUTHWESTERN
LIBERTY...DAYTON...NAVASOTA...PRAIRIE VIEW...BEACH
CITY...PINEHURST...CHANNELVIEW...HIGHLANDS...ALDINE...KINGWOOD...
CLOVERLEAF...SPRING...BARRETT...GREATER GREENSPOINT...THE WOODLANDS
AND NORTHERN NORTHSIDE / NORTHLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2977 9476 2976 9482 2967 9488 2971 9500
2975 9504 2975 9510 3037 9665 3057 9631
2993 9459
TIME...MOT...LOC 2037Z 316DEG 17KT 3051 9630 2987 9472
!KP!Special weather statement, Jul 3, 3:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CDT THU JUL 3 2014
TXZ164-178-179-032215-
TRINITY TX-SAN JACINTO TX-POLK TX-
428 PM CDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHWESTERN
TRINITY AND NORTHWESTERN SAN JACINTO COUNTIES UNTIL 515 PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEBASTOPOL...OR 18 MILES NORTHWEST OF LIVINGSTON...MOVING NORTH AT 5
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONALASKA AND SEBASTOPOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR THE NORTHERN END OF LAKE LIVINGSTON...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3075 9512 3081 9532 3097 9531 3091 9504
TIME...MOT...LOC 2127Z 200DEG 5KT 3085 9520
!KP!
Special weather statement, Jul 3, 3:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 PM CDT THU JUL 3 2014
TXZ214-238-032215-
GALVESTON TX-CHAMBERS TX-
431 PM CDT THU JUL 3 2014
...SPECIAL WEATHER STATEMENT...
AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF ANAHUAC...OR 15 MILES SOUTHEAST OF BEACH CITY...MOVING
SOUTH AT 5 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRYSTAL BEACH...BOLIVAR PENINSULA...GILCHRIST AND OAK ISLAND.
LAT...LON 2951 9450 2954 9449 2954 9451 2952 9453
2950 9450 2950 9451 2940 9474 2948 9468
2953 9469 2953 9474 2958 9474 2961 9471
2968 9469 2972 9454 2956 9447 2955 9449
2955 9446 2952 9445
TIME...MOT...LOC 2131Z 344DEG 4KT 2963 9462
!KP!Special weather statement, Jul 3, 4:04 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CDT THU JUL 3 2014
TXZ197-210>212-226-227-032245-
COLORADO TX-AUSTIN TX-WALLER TX-FORT BEND TX-WHARTON TX-
WASHINGTON TX-
504 PM CDT THU JUL 3 2014
...SPECIAL WEATHER STATEMENT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS THAT WERE WEAKENING BUT PRODUCING AN OUTFLOW OF STRONG
GUSTY WINDS PUSHING SOUTHWEST INTO THE AREA FROM AROUND BELLVILLE TO
PATTISON TO PECAN GROVE. THE STRONG GUSTY WINDS WILL ARRIVE WELL
BEFORE ANY STORMS DEVELOP OVER THE SAME AREAS.
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BRENHAM TO NEAR
CUMINGS...AND MOVING SOUTHWEST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROSENBERG...RICHMOND...WHARTON...SEALY...BROOKSHIRE...BELLVILLE...
COLUMBUS...EAGLE LAKE...PECAN GROVE...SHELBY...EAST BERNARD...
WALLIS...FULSHEAR...SIMONTON...SAN FELIPE...BEASLEY...PATTISON...
KENDLETON...ORCHARD AND INDUSTRY.
LAT...LON 2996 9657 3004 9661 3015 9643 2964 9570
2925 9607 2974 9677
TIME...MOT...LOC 2200Z 048DEG 24KT 3006 9643 2964 9583
!KP!Special weather statement, Jul 3, 4:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 PM CDT THU JUL 3 2014
TXZ163-032300-
HOUSTON TX-
513 PM CDT THU JUL 3 2014
...SPECIAL WEATHER STATEMENT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LATEXO...OR NEAR CROCKETT...MOVING SOUTHEAST AT 20 MPH.
PEA SIZED HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CROCKETT...GRAPELAND...LOVELADY AND LATEXO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3149 9557 3154 9542 3124 9519 3110 9543
TIME...MOT...LOC 2212Z 330DEG 18KT 3140 9541
!KP!
Flash Flood, Harris
- When
- July 3, 4:20 PM CST to 5:25 PM CST
- Where
- Harris County, 2.78 mi SW of Fairbanks to 1.19 mi NNE of Spring Branch
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 29.825, -95.566
Heavy rain caused several streets to flood in and around the Spring Branch area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533081.